Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 221, NWS Dodge City, KS

June 16, 2008Ness County, Pawnee County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2008, 9:53 AM CDT for Ness County, Pawnee County, Rush County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2008, 9:53 AM CDT (14:53 UTC)
Expired
Jun 16, 2008, 10:28 AM CDT
In force
35 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:24 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 161453
SVRDDC
KSC135-145-165-161545-
/O.NEW.KDDC.SV.W.0221.080616T1453Z-080616T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
953 AM CDT MON JUN 16 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RUSH COUNTY IN CENTRAL KANSAS.
  NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
  EAST CENTRAL NESS COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 1045 AM CDT

* AT 948 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTHWEST OF BAZINE...MOVING EAST AT 24 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BAZINE...
  ALEXANDER...
  ALEXANDER...
  RURAL RESIDENCES OF EASTERN NESS...NORTHWESTERN PAWNEE AND WESTERN
  RUSH COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
MONDAY MORNING FOR CENTRAL KANSAS.

LAT...LON 3868 9945 3825 9946 3839 9983 3861 9982
TIME...MOT...LOC 1453Z 275DEG 21KT 3851 9970

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KDDC 161508
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1008 AM CDT MON JUN 16 2008

KSC135-145-165-161545-
/O.CON.KDDC.SV.W.0221.000000T0000Z-080616T1545Z/
NESS KS-RUSH KS-PAWNEE KS-
1008 AM CDT MON JUN 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR NORTHWESTERN PAWNEE...WESTERN RUSH AND EAST CENTRAL NESS
COUNTIES...

AT 1005 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES SOUTHWEST OF ALEXANDER...MOVING EAST AT 28 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALEXANDER...
  RURAL RESIDENCES OF EASTERN NESS...NORTHWESTERN PAWNEE AND WESTERN
  RUSH COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3832 9965 3833 9968 3834 9968 3835 9972
      3836 9974 3859 9973 3866 9946 3825 9946
TIME...MOT...LOC 1508Z 289DEG 24KT 3842 9958

$$

JOHNSON
000 
WWUS53 KDDC 161528
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1029 AM CDT MON JUN 16 2008

KSC135-145-165-161539-
/O.CAN.KDDC.SV.W.0221.000000T0000Z-080616T1545Z/
NESS KS-RUSH KS-PAWNEE KS-
1029 AM CDT MON JUN 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PAWNEE...WESTERN
RUSH AND EAST CENTRAL NESS COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER EASTERN NESS...NORTHWESTERN PAWNEE AND
WESTERN RUSH COUNTIES.

LAT...LON 3832 9965 3833 9968 3834 9968 3835 9972
      3836 9974 3859 9973 3866 9946 3825 9946
TIME...MOT...LOC 1529Z 289DEG 24KT 3837 9941

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:12 AM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jun 16, 3:12 AM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 AM CDT MON JUN 16 2008

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES INCLUDE THE POTENTIAL FOR SEVERE STORMS OVER
THE NORTHEAST CWA EARLY THIS MORNING AND THEN TEMPERATURES AND
THUNDERSTORM CHANCES THROUGH TUESDAY.

A BAND OF THUNDERSTORMS HAS ERUPTED JUST NORTH OF I-70 EARLY THIS
MORNING FROM JUST EAST OF HAYS EASTWARD. STORMS APPEAR TO BE
FIRING ALONG THE 85O MB FRONTAL BOUNDARY AIDED BY UVV IN THE RIGHT
ENTRANCE REGION OF THE UPPER JET AS LOW LEVEL MOIST SOUTHERLY FLOW
IMPACTS THE FRONT. MOST OF THE THUNDERSTORM ACTIVITY HAS BEEN
REMAINING EAST OF THE CWA BUT A FEW ECHOES HAVE TRIED TO DEVELOP
OVER ELLIS COUNTY SO THINK THERE WILL BE A THREAT FOR AN ELEVATED
STORM THERE AT LEAST FOR A FEW HOURS THIS MORNING UNTIL THE LOW
LEVEL FLOW VEERS MORE TO THE EAST.

SURFACE OBS AND THE 11-3.9 ENHANCEMENT SHOW STRATUS DEVELOPING
SOUTHWARD ACROSS THE CWA EARLY THIS MORNING. THE NAM SHOWS THE
STRATUS CONTINUING TO SPREAD SOUTH ACROSS ALL OF THE AREA BY
MORNING. THERE COULD BE SOME EROSION OF THE STRATUS DURING THE
AFTERNOON HOURS BUT FEEL IT WILL REMAIN MOSTLY CLOUDY TO CLOUDY
OVER MOST AREAS THROUGH THE DAY. WILL BE TOUGH FOR TEMPERATURES
TO CLIMB MUCH ABOVE THE LOW TO MID 70S EXCEPT ALONG THE OKLAHOMA
BORDER WHERE HIGHS COULD REACH 80. WILL TRIM A FEW MORE DEGREES
OFF OF MAX TEMPS TODAY WITH THAT IN MIND.

WATER VAPOR LOOPS SHOW A SHORTWAVE DISTURBANCE MOVING THROUGH
UTAH EARLY THIS MORNING. THE GFS SHOWS THIS DISTURBANCE MOVING OUT
INTO THE CENTRAL HIGH PLAINS LATE THIS AFTERNOON AND EVENING. THIS
SYSTEM COULD HELP INITIATE SOME ELEVATED THUNDERSTORMS OVER THE
SOUTHERN SECTIONS OF THE CWA THIS EVENING SO WILL HAVE THE HIGHEST
POPS THERE WITH DECREASING POPS FARTHER NORTH. THIS PATTERN WILL
MORE OR LESS HOLD THROUGH TUESDAY SO WILL CONTINUE WITH THE BEST
POPS IN THE SOUTH THEN AS WELL.

DAYS 3-7...

THERE IS NOT MUCH TO ADD TO PREVIOUS THINKING FOR THIS TIME FRAME.
WILL STILL MAINTAIN THE 30 POPS FOR LATE AFTERNOON/NIGHT FOR A
MAJORITY OF THE DAYS OF THE EXTENDED...WITH THE STEADY DIET OF
SUBTROPICAL JET ENERGY ROTATING THROUGH THE GREAT PLAINS THROUGH THE
END OF THE WEEK.  EVENTUALLY...THE NORTHERN POLAR JET WILL REALLY
TAKE OVER AGAIN WITH INCREASED SOUTHWESTERLY FLOW WELL TO THE
NORTHWEST OF THE DDC CWA.  THIS WILL PROBABLY PUT AN END TO THE
DAILY THUNDERSTORM CHANCES...ALTHOUGH THIS WOULD BE AT THE VERY END
OF THIS TIME FRAME...AND ESPECIALLY TOWARD THE WEEK-2 TIME FRAME.
ONE OR TWO OF THESE DAYS THIS WEEK...WHETHER IT BE WEDNESDAY,
THURSDAY, FRIDAY ETC...THERE WILL PROBABLY BE A VERY IMPRESSIVE
LONG-LIVED MCS THAT WOULD IMPACT MUCH OF THE GREAT PLAINS.  IF ONE
WERE TO READ THE DETERMINISTIC GFS AND FORMER 12Z ECMWF MODELS
LITERALLY, THEN THURSDAY MAY BE THIS DAY...AS BOTH MODELS SHOW
SUBSTANTIAL LOWER TROP FRONTOGENESIS WITH ONE OF THESE JETLETS
ROUNDING THE RIDGE...AND OF COURSE GOBS OF CONVECTIVE QPF.  GOING
INTO MORE DETAIL WOULD BE NOISE AT THIS POINT.

.AVIATION...

11-3.9 MICRON IMAGERY SHOWS LOW STRATUS DEVELOPMENT QUITE WELL FROM
JUST NORTH OF GCK TO SOUTH OF HYS AS OF 0700 UTC.  ONCE THE STRATUS
GETS INTO ALL THE TAF SITS...IT WILL STAY FOR QUITE AWHILE.  IN
FACT...LOW CEILINGS ARE EXPECTED TO REMAIN OVER MUCH OF WESTERN
KANSAS THROUGH THE DAY MONDAY.  SOME SCATTERED SPOTS WILL DEVELOP BY
AFTERNOON...BUT IT IS UNCLEAR WHERE THESE HOLES WILL FORM.  MID-JUNE
SUN CAN GO A LONG WAYS...ALTHOUGH IT WILL REALLY BE BATTLING A COOL,
STABLE BOUNDARY LAYER WITH A PESKY HIGH CENTERED RIGHT OVER NORTHERN
KANSAS AND CENTRAL/EASTERN NEBRASKA.  AS FAR AS THUNDERSTORMS
GO...THE INITIAL VERY EARLY MORNING ACTIVITY SHOULD SLOWLY SHIFT
EAST AND SOUTHEAST INTO CENTRAL KS BY DAYBREAK...WILL BE MONITORING
THIS EVOLUTION CLOSELY FOR THUNDERSTORM AMENDMENTS TO THE EARLY
MORNING TAF, MAINLY AT HYS. UMSCHEID

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  76  60  81  61 /  10  30  30  30
GCK  76  59  81  63 /  10  30  30  30
EHA  80  62  83  64 /  20  40  30  40
LBL  80  62  83  65 /  20  40  30  40
HYS  73  58  78  58 /  30  10  20  20
P28  78  62  81  62 /  20  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/25
Hazardous weather outlook, Jun 16, 7:00 AM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
700 AM CDT MON JUN 16 2008

KSZ030-031-043>046-061>066-074>081-084>090-171200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
700 AM CDT MON JUN 16 2008 /600 AM MDT MON JUN 16 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS MORNING IN THE AREA FROM WAKEENEY
AND HAYS TO JETMORE...LARNED AND ST JOHN. A FEW OF THE STORMS
COULD BECOME SEVERE WITH NICKEL TO QUARTER SIZE HAIL BEING THE
PRIMARY THREAT. THUNDERSTORM ARE EXPECTED TO DEVELOP LATER TODAY
INTO THIS EVENING FARTHER SOUTH ALONG AND NORTH OF THE OKLAHOMA
BORDER.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST UPSLOPE FLOW WILL PERSIST ACROSS SOUTHWEST KANSAS THROUGH
THE MIDDLE PART OF THE WEEK. THE ATMOSPHERE WILL REMAIN
SUFFICIENTLY UNSTABLE SUCH THAT THUNDERSTORMS COULD DEVELOP OVER
THE HIGHER TERRAIN OF EASTERN COLORADO AND MOVE OUT ACROSS WESTERN
KANSAS DURING THE LATE AFTERNOON AND NIGHTTIME HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NECESSARY FOR SEVERE WEATHER REPORTS ACROSS THE
SOUTHWEST KANSAS REGION THROUGHOUT THE DAY AS SEVERAL CLUSTERS OF
MARGINALLY SEVERE THUNDERSTORMS DEVELOP ACROSS THE AREA.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD/UMSCHEID

In the hours before

Special weather statement, Jun 16, 8:37 AM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
837 AM CDT MON JUN 16 2008

KSZ030-031-161415-
ELLIS-TREGO-
837 AM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS AND TREGO COUNTIES...

AT 832 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VODA...MOVING EAST AT 32 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHWESTERN ELLIS AND TREGO COUNTIES...INCLUDING THE
CITIES OF VODA...WAKEENEY...OGALLAH AND RIGA...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3913 9958 3870 9961 3882 10015 3914 10015
TIME...MOT...LOC 1337Z 291DEG 28KT 3901 10002

JOHNSON
Local storm report, Jun 16, 8:42 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 AM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HAIL             COLLYER                 39.04N 100.12W
06/16/2008  M0.75 INCH       TREGO              KS   TRAINED SPOTTER

&&

LEE
Special weather statement, Jun 16, 9:25 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
925 AM CDT MON JUN 16 2008

KSZ046-065-161515-
PAWNEE-RUSH-
925 AM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE AND RUSH COUNTIES...

AT 919 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF SHAFFER...MOVING EAST AT 27 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHERN PAWNEE AND SOUTHEASTERN RUSH COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3830 9927 3849 9928 3857 9903 3829 9902
TIME...MOT...LOC 1425Z 271DEG 23KT 3838 9903

JOHNSON
Local storm report, Jun 16, 9:44 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
944 AM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             3 NE TREGO CENTER       38.91N 99.85W
06/16/2008  M0.88 INCH       TREGO              KS   PUBLIC

&&

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:26 PM CDTSpecial Weather StatementDDCComanche49 min
Jun 15, 7:41 PM CDTSevere Thunderstorm WarningDDCGray, Meade49 min
Jun 15, 7:45 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman49 min
Jun 15, 7:54 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche51 min
Jun 15, 8:04 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade56 min
Jun 15, 8:40 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman50 min
Jun 15, 8:47 PM CDTSpecial Weather StatementDDCBarber43 min
Jun 15, 8:54 PM CDTSevere Thunderstorm WarningDDCBarber36 min
Jun 15, 8:55 PM CDTSevere Thunderstorm WarningDDCFord65 min
Jun 15, 9:21 PM CDTSevere Thunderstorm WarningDDCBarber24 min
Jun 15, 9:25 PM CDTSevere Thunderstorm WarningDDCFord37 min
Jun 16, 8:37 AM CDTSpecial Weather StatementDDCTrego38 min
Jun 16, 9:25 AM CDTSpecial Weather StatementDDCRush50 min
Jun 16, 9:43 AM CDTSevere Thunderstorm WarningDDCPawnee, Rush47 min
Jun 16, 10:22 AM CDTSpecial Weather StatementDDCStafford38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.